Addiction: Substance Abuse Community
fentanyl addiction
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

fentanyl addiction

   My girlfriend (aged 32) was an anaesthesiologist, specialized in cardiothorasic surgeries, but also addicted to fentanyl. The first time I noticed the use of fentanyl was about a year ago, but as the days passed the dose began to rise and over the last 2 months she used to do 2 hypodermic injections of fentanyl per day. I don't know the exact dose, but she had the large fentanyl vials (I think that there are 2 vial sizes) which she used for 4 or 5 injections approximately. Apart from that, her psychiatrist was giving her minitran, atarax and lexotanil pills  for depression or bipolar disorder. Over the last 6 months I noticed a gradually increasing use of all those drugs, sometimes used in combination with others.
   The outcome was fatal. She used to stay with her grandmother and one morning she woke her up in order to go to work. She woke, went to the bathroom and, possibly fainted. Her grandmother noticed that after 20 minutes and called 911, which took about 15 minutes to come. They tried about 1 hour to resuscitate her but failed. No autopsy was performed, the possible cause of death was heart failure. No syringe was found next to her, meaning that she propably hadn't taken  any fentanyl during the morning.
   My question is if the cause of death is related with the drugs or is something totally different (eg an aneyrisma). The doctors who tried to help her, said that   they found strange the fact that her heart didn't respond to anything, although they tried heart resuscitation several times.  
Related Discussions
9 Comments Post a Comment
Blank
Avatar_n_tn
I am so sorry for your loss. I have never heard of most of those medicines so I have no idea. But I wanted to give you my condolences.
hugs
Blank
Avatar_n_tn
Thank you ownestly, "somebodyshootme".
   I didn't want to go over my personal feelings during my first post, for obvious reasons.
   Minitran is an anti-depressant similar to zoloft, which coincidentally she used  to take for a brief period.
   Lexotanil is a moderate hypnotic, used to counteract the stimulative effect of anti-depressants. It is commonly used on its own, to treat insomnia.
   I guess everyone knows what fentanyl is.
Blank
Avatar_n_tn
I am so sorry for your loss and to happen so suddenly.  My prayers are with you.  I looked up some of the meds and question why the doctor gave these to her for bi-polar.  I also have bi-polar and have to be really careful on which meds I take.  In fact, one Dr. gave me so much meds and one wrong one (can't remember the name) but I wound up in the hospital.

Minitran is for heart related problems - I would be curious if that was what was fatal and why it was prescribed for bi-polar.

I wish you all the best and you are in my thoughts.
Blank
Avatar_n_tn
First let me offer my true condolences. What a terrible tragic loss that must have been for you. As a medical professional (Paramedic) I can only offer an opinion. I too wonder why she was in the minitran that is nitroglycerin. It is possible that the resuscitation efforts were made too long after she had passed. Paramedics have a protocol they follow for each scenario they enter and are in constant contact with their medical director (Dr.). If she was only unconscious when the medics arrived  she would have been given a series of drugs to counter a number of different things that could have been going on and they would have been doing several other things also. (none of these things or drugs would have played into her death),  then when she went into heart failure she would have been treated with the Advanced Cardiac Life Support(ACLS) protocol.  If she was already in heart failure when they arrived they would have started ACLS (it sounds to me like the latter is what happened). However if there was no one there to tell them what she was taking or give them a good medical history the medics stick to their protocol and it can be like flying blind other than treating what you can see. I truly am sorry for your loss if I can answer any questions you may have I am here. God Bless.
Gypsy  
Blank
177003_tn?1266273955
You have my deepest sympathy. I am puzzled why they didn't do an autopsy on a person that age. I'm also wondering about the fentanyl. It's the most deadly drug she was taking in combination with the others.

I have been on feantnyl pain patches for quite sometime and have been trying to w/d from it for the last nine months. I started on 100mcg patches and I'm down to wearing two 12mcg patches now. I didn't think we had liquid fentanyl here. Someone said Canada had it. I'm not sure about this though.

Again, I'm sorry about her death and in a kind way I have to tell you as addicts we face OD's and other dangerous things everyday until we gain control. I wish your g/f had gotten that chance.....Take Care....LS
Blank
Avatar_n_tn
Gypsygirl66:
   Thank you for your support.
   The paramedics indeed performed intubation and the ACLS protocol. I gave them a full description of the situation as soon as I arrived and also showed them all the drugs she had been taking. They told me that it wouldn't make any difference in their approach as long as her heart didn't give any signs of life. They did an excellent job and I have nothing against them. The fatal fact was propably the first 20 minutes when she fainted and noone noticed. I think that the brain suffers permanent damage after only 4 minutes without oxygen. Could fentanyl have played a major role in this outcome? The strange think is that she woke up, went to the bathroom and then fainted, where as if she had taken fentanyl she would have propably not woken.

LadySundown:
   It's quite amazing that people I 've never met before try to help and support me over a personal problem. Thank you sincerely.
   As I told you during my first post, she was an anaesthesiologist and had access to liquid fentanyl used for anaesthesia, especially in "large" surgeries such as cardiac. Fentanyl's primary use is intravenous administration in anaesthesia for analgesia and treatment of postoperative pain. It is also used for sedation and sometimes as the primary anaesthetic. It's an opioid drug 100 times more potent that heroin that causes strong addiction. Due to its strong analgesia effects, doctors presribe it as fentanyl diadermal patches or "lollipop" transmucosal sticks for treatment of severe pain when all others painkillers have failed.
   Her family decided not to do an autopsy because of her job and the propable cause of death.
Blank
Avatar_n_tn
My condolences to you and your friend.  That is so sad that that had to happen.  I'm so sorry.  I've never heard of any of those drugs so I don't know the things that can happen to your body after taking them.  Everyone here is very nice if you would like to keep posting please do.  Somehow, it makes me feel better knowing all these people here are here to help and not judge me.  Take care and god bless you, Lil.
Blank
177003_tn?1266273955
We're here to support people and I know you must be feeling a sense of loss too great to put into words.

I was on 100mcg fentanyl patches. I have tapered down to two 12mcg. Fentanyl is an evil drug.

Wishing you the best,
LS
Blank
Avatar_m_tn
Sorry for your loss. I know that someone that tried going into patch with needle and then went IV with the gel. He died. Sounds like a strange combo of drugs she was on. If she'd of shot up b4 she died, I'm guessing there woulda been a hypo around. Very surprising that the Police let the family make the call on the autopsy. Must've had some connections. Very unusual that they wouldn't check on a 30's age woman's cause of death.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Addiction Answerers
5347058_tn?1381192026
Blank
ariley13
Boston, MA
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
3197167_tn?1348972206
Blank
clean_in_ks
KS
Avatar_f_tn
Blank
motye51
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
6942344_tn?1410169826
Blank
Amandag78
Perth, Australia